Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 328, NWS Springfield, MO

August 20, 2017Dade County, Polk County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 20, 2017, 6:43 PM CDT for Dade County, Polk County, Missouri. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2017, 6:43 PM CDT (23:43 UTC)
Expired
Aug 20, 2017, 7:15 PM CDT
In force
32 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dade County, MO, Polk County, MO

The radar

The Springfield radar (KSGF), 35 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.7 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3491 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3491 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1000 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted.

051 
WUUS53 KSGF 202343
SVRSGF
MOC057-167-210015-
/O.NEW.KSGF.SV.W.0328.170820T2343Z-170821T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
643 PM CDT SUN AUG 20 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Southwestern Polk County in southwestern Missouri...
  Northeastern Dade County in southwestern Missouri...

* Until 715 PM CDT

* At 641 PM CDT, a severe thunderstorm was located 7 miles south of
  Fair Play, or 12 miles southwest of Bolivar, moving east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Stockton Lake...                  Morrisville...
  Dadeville...                      Aldrich...
  Eudora...                         Bona...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3757 9377 3757 9362 3759 9342 3750 9341
      3742 9344 3743 9362 3740 9373
TIME...MOT...LOC 2341Z 285DEG 7KT 3752 9361 

HAIL...1.00IN
WIND...60MPH
 
$$

Burchfield
2 follow-up statements
236 
WWUS53 KSGF 210006
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
706 PM CDT SUN AUG 20 2017

MOC057-210016-
/O.CAN.KSGF.SV.W.0328.000000T0000Z-170821T0015Z/
Dade MO-
706 PM CDT SUN AUG 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DADE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3743 9346 3743 9362 3757 9362 3759 9342
      3750 9341 3742 9344
TIME...MOT...LOC 0006Z 293DEG 8KT 3748 9353 

$$

MOC167-210015-
/O.CON.KSGF.SV.W.0328.000000T0000Z-170821T0015Z/
Polk MO-
706 PM CDT SUN AUG 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHWESTERN POLK COUNTY...

At 706 PM CDT, a severe thunderstorm was located near Walnut Grove,
or 11 miles southwest of Bolivar, moving southeast at 10 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Stockton Lake...                  Morrisville...
Aldrich...                        Eudora...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3743 9346 3743 9362 3757 9362 3759 9342
      3750 9341 3742 9344
TIME...MOT...LOC 0006Z 293DEG 8KT 3748 9353 

HAIL...0.88IN
WIND...60MPH
 
$$

Burchfield
814 
WWUS53 KSGF 210015
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
715 PM CDT SUN AUG 20 2017

MOC167-210025-
/O.EXP.KSGF.SV.W.0328.000000T0000Z-170821T0015Z/
Polk MO-
715 PM CDT SUN AUG 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN POLK COUNTY HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3743 9346 3743 9362 3757 9362 3759 9342
      3750 9341 3742 9344
TIME...MOT...LOC 0015Z 285DEG 7KT 3748 9351 

$$

Burchfield

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 5:52 PM CDT, 51 minutes earlier.

Area forecast discussion, Aug 20, 5:52 PM CDT, 51 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
552 PM CDT Sun Aug 20 2017

.SHORT TERM...(This evening through Monday)
Issued at 217 PM CDT Sun Aug 20 2017

Convection is ongoing along the MO/AR border driven or triggered
by outflow boundaries. Another area of convection now over
northern MO is also expected to move southeast over the next few
hours. Evolution of this northern area of storms is a little more
up in the air, but HRRR does develop convection along a trailing
outflow boundary into our west central and central MO counties by
early evening. Some storms may also form along and nw-se oriented
boundary west of KSGF toward 00z. A strong instability/modest
shear environment will support a continued mention of isolated-
scattered strong/severe storms in our messaging with large
hail/downburst winds the main concerns. Looks like storms will
diminish by late evening.

Heat index values are reaching up to around 105 deg F over our
western counties at this time. No changes are planned to today's
heat advisory.

For Monday, more of the same with lots of low level moisture in
place, some scattered convection will still be possible. Eclipse
viewing will be a roll of the dice, with clouds likely to hamper
some areas. 18z forecast grids for Mon has 50-60% coverage in
general.

.LONG TERM...(Monday Night through Sunday)
Issued at 250 PM CDT Sun Aug 20 2017

A cold front will move through the area Tuesday with a good chance
for rain/tstms. Rain chances will initially push into our
northern counties late Mon night and spread quickly into the rest
of the area Tue morning. Overall instability looks hampered by
cloud cover at this point so the severe risk looks marginal. We
will need to monitor for heavy rain and flooding potential, but
given the progressive front, probably not looking at a widespread
flooding risk. WPC marginal day 3 (Tue) risk for excessive rain
looks appropriate.

It looks like a nice stretch of weather behind the front. We
could see at least a couple of nights with lows in the 50s with
lower dew points/humidity in a deep nw flow pattern and sfc high
pressure ridging. Some moisture return may lead to a return of a
chance of thunderstorms by Sunday as we transition to a weak zonal
upper level flow.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 547 PM CDT Sun Aug 20 2017

Outflow boundary from this mornings convective complex has nearly
stalled out and was located from near Schell City to Greenfield to
Kimberling City. Convection has fired up in an area of instability
on the eastern edge of the outflow boundary over Cedar county
northwest of SGF. Am going to mention VCTS on the BBG TAF for a
couple hours this evening, but will leave SGF/JLN without mention
of CB or VCTS at this time. Expecting mainly VFR conditions
through the period, but areas which get under any thunderstorms
could drop into MVFR/IFR.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 7 PM CDT this evening for MOZ066-077-088-093-
     101.

KS...Heat Advisory until 7 PM CDT this evening for KSZ073-097-101.

&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Lindenberg
Hazardous weather outlook, Aug 20, 12:57 PM CDT, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1257 PM CDT Sun Aug 20 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211800-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1257 PM CDT Sun Aug 20 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Hail risk.
  Limited Thunderstorm wind damage risk.
  Limited Flooding risk.
  Limited Lightning risk.
  Elevated Excessive heat risk.

DISCUSSION...

Scattered thunderstorms will be possible through early this
evening with the best chances in counties along and east of a line
from Osceola to Cassville. Isolated severe storms will be capable
of damaging winds and golf ball sized hail. Slow moving storms
may also produce localized flash flooding.

A combination of afternoon temperatures in the lower 90s and
high humidity will create heat index values of 103 to 108 degrees
for extreme southwestern Missouri into southeast Kansas this
afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Periodic isolated to scattered showers and thunderstorms are
expected Monday. Heat index values may reach 100 to 104 across
areas of southeast Kansas into parts of southwest and west
central Missouri.

There will be a better chance for widespread showers and storms
Tuesday and Tuesday night with the passage of a cold front. A few
strong storms will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

DSA

In the hours before

Special weather statement, Aug 20, 1:50 PM CDT, 4 hours 53 minutes before
Special Weather Statement
National Weather Service Springfield MO
150 PM CDT SUN AUG 20 2017

MOZ106-201930-
Oregon MO-
150 PM CDT SUN AUG 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OREGON COUNTY UNTIL 230
PM CDT...

At 150 PM CDT, Doppler radar was tracking a strong thunderstorm near
Alton, or 18 miles northeast of Thayer, moving east at 5 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Alton...                          Couch...
Greer...                          Myrtle...
Wilderness...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3689 9131 3689 9122 3683 9122 3682 9111
      3650 9113 3650 9153 3651 9153
TIME...MOT...LOC 1850Z 275DEG 6KT 3672 9131

Hatch
Special weather statement, Aug 20, 5:15 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Springfield MO
515 PM CDT SUN AUG 20 2017

MOZ078-202300-
Cedar MO-
515 PM CDT SUN AUG 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CEDAR COUNTY UNTIL 600 PM
CDT...

At 515 PM CDT, Doppler radar was tracking a strong thunderstorm over
Stockton, moving northeast at 10 mph. Other storms were developing
south of Stockton moving northeast.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Stockton Lake...                  Stockton State Park...
Stockton...                       Umber View Heights...
Bearcreek...                      Caplinger Mills...
Wagoner...                        Cane Hill...
Arnica...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Stockton Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3788 9381 3783 9381 3783 9363 3774 9363
      3774 9361 3757 9370 3758 9400 3774 9393
      3789 9383
TIME...MOT...LOC 2215Z 217DEG 9KT 3769 9384

Burchfield
Special weather statement, Aug 20, 5:32 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Springfield MO
532 PM CDT SUN AUG 20 2017

MOZ067-202315-
St. Clair MO-
532 PM CDT SUN AUG 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ST. CLAIR COUNTY
UNTIL 615 PM CDT...

At 531 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lowry City, or 13 miles south of Clinton. This storm was nearly
stationary.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Truman Lake...                    Lowry City...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Truman Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3820 9373 3820 9350 3814 9372 3821 9382
TIME...MOT...LOC 2231Z 232DEG 4KT 3819 9368

Burchfield
Special weather statement, Aug 20, 6:02 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Springfield MO
602 PM CDT SUN AUG 20 2017

MOZ055-202345-
Benton MO-
602 PM CDT SUN AUG 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BENTON COUNTY UNTIL
645 PM CDT...

At 602 PM CDT, Doppler radar was tracking a strong thunderstorm near
Windsor, moving northeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Ionia...                          Brandon...
Palo Pinto...

LAT...LON 3850 9329 3833 9352 3851 9351 3851 9330
TIME...MOT...LOC 2302Z 234DEG 15KT 3845 9352

Burchfield
Special weather statement, Aug 20, 6:11 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Springfield MO
611 PM CDT SUN AUG 20 2017

MOZ067-068-078-079-089-210000-
Cedar MO-Polk MO-Dade MO-Hickory MO-St. Clair MO-
611 PM CDT SUN AUG 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HICKORY...CEDAR...
WESTERN POLK...SOUTHEASTERN ST. CLAIR AND CENTRAL DADE COUNTIES UNTIL
700 PM CDT...

At 610 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Fair Play, or 12 miles southeast of Stockton,
moving north at 10 mph. Other storms were located over Greenfield
and Stockton moving northeast.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Stockton Lake...                  Stockton State Park...
Stockton...                       Greenfield...
Humansville...                    Lockwood...
Fair Play...                      Weaubleau...
Dadeville...                      Collins...
Flemington...                     South Greenfield...
Aldrich...                        Arcola...
Umber View Heights...             Gerster...
Bearcreek...                      Cane Hill...
Arnica...                         Neola...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Stockton lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3794 9344 3780 9341 3744 9356 3729 9396
      3790 9394 3798 9359
TIME...MOT...LOC 2310Z 194DEG 10KT 3754 9369

Burchfield
Special weather statement, Aug 20, 6:35 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Springfield MO
635 PM CDT SUN AUG 20 2017

MOZ055-067-068-210015-
Benton MO-Hickory MO-St. Clair MO-
635 PM CDT SUN AUG 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HICKORY...
SOUTHWESTERN BENTON AND NORTHEASTERN ST. CLAIR COUNTIES UNTIL 715 PM
CDT...

At 635 PM CDT, Doppler radar was tracking a strong thunderstorm near
Osceola, or 18 miles southwest of Warsaw. This storm was nearly
stationary.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Truman Lake...                    Osceola...
Lowry City...                     Wheatland...
Quincy...                         Harper...
Iconium...

LAT...LON 3809 9328 3793 9342 3807 9391 3820 9372
      3820 9356 3822 9356 3821 9353 3824 9343
TIME...MOT...LOC 2335Z 034DEG 2KT 3806 9364

Burchfield

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 10:25 PM CDTSpecial Weather StatementSGFTaney50 min
Aug 20, 3:23 AM CDTHeat AdvisorySGFBarton, Jasper, McDonald, Newton, Vernon16 hr
Aug 20, 9:31 AM CDTSevere Thunderstorm WarningSGFDallas, Laclede, Webster29 min
Aug 20, 9:58 AM CDTSpecial Weather StatementSGFWebster, Wright47 min
Aug 20, 11:13 AM CDTSpecial Weather StatementSGFTexas47 min
Aug 20, 11:37 AM CDTSevere Thunderstorm WarningSGFShannon, Texas38 min
Aug 20, 12:06 PM CDTSpecial Weather StatementSGFHowell39 min
Aug 20, 12:12 PM CDTSpecial Weather StatementSGFShannon48 min
Aug 20, 12:16 PM CDTSpecial Weather StatementSGFDent44 min
Aug 20, 12:46 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon29 min
Aug 20, 12:51 PM CDTSevere Thunderstorm WarningSGFShannon24 min
Aug 20, 1:50 PM CDTSpecial Weather StatementSGFOregon40 min
Aug 20, 5:15 PM CDTSpecial Weather StatementSGFCedar45 min
Aug 20, 5:32 PM CDTSpecial Weather StatementSGFSt. Clair43 min
Aug 20, 6:02 PM CDTSpecial Weather StatementSGFBenton43 min
Aug 20, 6:11 PM CDTSpecial Weather StatementSGFCedar, Dade49 min
Aug 20, 6:35 PM CDTSpecial Weather StatementSGFSt. Clair40 min
Aug 20, 6:54 PM CDTAreal Flood AdvisorySGFCedar, Dade, Polk6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.